Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Topeka, KS

March 30, 201511 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 30, 2015, 10:01 AM CDT for 11 counties in Kansas. It took effect at Mar 30, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 10:01 AM CDT (15:01 UTC)
In effect from
Mar 30, 2015, 1:00 PM CDT
Expired
Mar 30, 2015, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WWUS83 KTOP 301501
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1001 AM CDT MON MAR 30 2015


KSZ008>012-020>024-034-310000-
/O.NEW.KTOP.FW.W.0006.150330T1800Z-150331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
1001 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOCATIONS ALONG AND NORTH OF A MINNEAPOLIS...
MANHATTAN TO HOLTON LINE...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY LEVELS...GUSTY SOUTH TO
SOUTHWEST WINDS AND DRY FUELS...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 024 JACKSON AND FIRE WEATHER ZONE 034 OTTAWA.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THIS AFTERNOON INTO THE EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE LOWER TO MIDDLE 70S.

* IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL 
  FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED IN AREAS UNDER RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
331 
WWUS83 KTOP 302354
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT MON MAR 30 2015


KSZ008>012-020>024-034-310100-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-150331T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
654 PM CDT MON MAR 30 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING.
SOUTHWEST WINDS WILL GRADUALLY DIMINISH BECOMING LIGHT AND
VARIABLE AFTER 9 PM. RELATIVE HUMIDITIES WILL INCREASE AFTER
SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 6:24 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 6:24 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
624 AM CDT Mon Mar 30 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT MON MAR 30 2015

Early Monday morning, surface high pressure was centered over
southern KS and building east, with a light south breeze starting to
pick up across the area. Morning temperatures were highly dependent
upon the wind, with calm areas in valleys were experiencing plenty
of cold air drainage and falling into the lower 30s while breezy
higher elevation areas were in the low to middle 40s. Regardless of
the starting temperature, the whole area should warm quickly into
the 60s by noon and low to middle 70s for afternoon highs. The south
to southwest breeze will increase through the day with gusts of
20-25 mph expected in north central KS, but a bit lighter at 15-20
in east central KS. Dewpoints will start out in the upper 20s to low
30s this morning, and with much drier air above the boundary layer
can expect daytime mixing to promote continued dry air at the
surface. The minimum RH today is likely to range from 17-23% across
the entire area with the lowest values likely in areas of east
central KS. From a fire weather perspective, the lowest RH is likely
to align with the lighter winds so do not expect to meet red flag
conditions, although it looks to be quite close and the fire danger
will certainly be very high. Winds will decrease quickly around
sunset, with a weak front forecast to move through the area
overnight with a shift from the north. See some potential to end up
a bit cooler tonight if winds can go calm for a few hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT MON MAR 30 2015

Models continue to show a mid-level trough moving into the Pacific
Northwest on Tuesday and advancing eastward into the Northern Plains
Wednesday and Wednesday night. Surface high pressure will be in
place over the region on Tuesday and will shift southeast of the
area Tuesday night with southwesterly surface winds on Wednesday
ahead of the approaching system. Should have decent enough mixing on
Tuesday to boost temperatures into the mid/upper 70s and possibly
near 80 degrees. With the cold front not expected to move into north
central Kansas until early evening on Wednesday, the southwesterly
surface winds will provide warm-air advection and decent moisture
advection through the entire day, resulting in the warmest
temperatures of the week. Have continued to trend toward the
high-end of guidance with Wednesday highs soaring into the low/mid
80s and dewpoints reaching into the mid/upper 50s to near 60. With
the slight delay in the frontal passage, expect most of the CWA to
remain dry on Wednesday with only slight chance PoPs in for far
northern Kansas. Models seem to be coming into better agreement with
the speed of the front as it tracks over the CWA with the front
exiting the area Thursday morning. Models continue to show a chance
for decent QPF Wednesday night, so have likely to definite PoPs
CWA-wide. There looks to be only a small window of time in which
storms may be surface-based across northern and north central Kansas
early in the evening before becoming more elevated as temperatures
drop off through the evening hours. Mid-level lapse rates look
decent with MUCAPE values initially upwards of 1500-2000 J/kg with
30-35kts of 0-6km bulk shear. While storms will likely become
elevated as they track southeastward across the CWA, the low-level
jet also looks to increase through the evening hours, so could
initially see a threat for large hail and then large hail and some
strong winds later through the evening with that increasing
low-level jet. The model trend has been toward a more progressive
exit on Thursday, with a chance for some lingering showers and
isolated thunderstorms Thursday. This cold front looks to get hung
up near or just north of the KS/OK and MO/AR state lines, keeping
precipitation ongoing along and north of the boundary Thursday into
Friday. With the ECMWF being a bit further north with this
stationary boundary, it keeps light precipitation lingering across
east central Kansas Thursday night into Friday. In addition to this
lingering boundary, models show another mid-level trough sweeping
eastward across the central U.S. in which another wave of moisture
may try to merge with the moisture from the lingering boundary. Due
to model differences in the location of the boundary and the
strength of the next wave, there is some uncertainty with PoPs for
Thursday through Friday, but they all agree that conditions should
be dry by Friday night and remain dry through the weekend as surface
high pressure shifts over the area.

As for temperatures, they will begin to trend cooler on Thursday
with highs in the 60s and Friday/Friday night continues to look the
coolest with highs in the 50s and lows in the 30s. As winds shift
back to the southwest with the passing surface high, expect highs to
moderate back into the 60s for the weekend.

&&

.AVIATION...(For the 12Z TAFs through 12Z Tuesday Morning)
Issued at 622 AM CDT MON MAR 30 2015

VFR conditions are likely through the TAF period with the
exception of a possible brief period of 5-7SM visibility at MHK
through 13Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Hennecke
AVIATION...Barjenbruch
Hazardous weather outlook, Mar 30, 4:16 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT MON MAR 30 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-310930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
416 AM CDT MON MAR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE RANGELAND FIRE DANGER INDEX IS VERY HIGH FOR THE ENTIRE
OUTLOOK AREA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON IN NORTH
CENTRAL KANSAS...WITH THUNDERSTORMS LIKELY WEDNESDAY NIGHT INTO
THURSDAY MORNING FOR THE ENTIRE OUTLOOK AREA. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF A LINE
STRETCHING FROM EMPORIA TO LAWRENCE. THE MAIN THREATS WITH THE
STRONGEST STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.